how can u tell if a kid has ADHD?
when my son was in preschool, the teachers said he was ADHD, but a councellor friend of mine said" no, he doesnt have ADHD i know alot of kids that have it and i know ur son is not 1 of them" but i have not brouhgt him to see a doctor cause im scared they will put him on drugs that can be dangerous for him, i saw a documentry once about how the drugs made the kids addicted and turned to hardcore drugs when they became teenagers, and they said it was because of riddlin. any info is helpful.
- 1 decade agoBest Answer
Your concern about ADHD is very valid indeed. The medications have a variety of effect.
Adderall Side Effects
The most common side effects are restlessness or tremor; anxiety or nervousness; headache or dizziness; insomnia; dryness of the mouth or an unpleasant taste in the mouth; diarrhea or constipation; or mpotence or changes in sex drive.
Concerta Side Effects
In the clinical studies with patients using CONCERTA®, the most common side effects were headache, stomach pain, sleeplessness, and decreased appetite. Other side effects seen with methylphenidate, the active ingredient in CONCERTA®, include nausea, vomiting, dizziness, nervousness, tics, allergic reactions, increased blood pressure and psychosis (abnormal thinking or hallucinations).
Ritalin Side Effects
Nervousness and insomnia are the most common adverse reactions but are usually controlled by reducing dosage and omitting the drug in the afternoon or evening.
Other reactions include hypersensitivity (including skin rash, urticaria, fever, arthralgia, exfoliative dermatitis, erythema multiforme with histopathological findings of necrotizing vasculitis, and thrombocytopenic purpura); anorexia; nausea; dizziness; palpitations; headache; dyskinesia; drowsiness; blood pressure and pulse changes, both up and down; tachycardia; angina; cardiac arrhythmia; abdominal pain; weight loss during prolonged therapy.
Allergic reactions: skin rash, hives, drug fever joint pains possible. Headache, dizziness rapid and forceful heart palpitation-infrequent.
Strattera Side Effects
Upset stomach, decreased appetite, nausea or vomiting, dizziness, tiredness, decrease in appetite, some weight loss, and mood swings were the most common side effects.
In rare cases, Strattera can cause allergic reactions, such as swelling or hives, which can be serious. Your child should stop taking Strattera.
So definitely require some thought before plunging in the medication path.
On a more positive note, I hope the teleseminar is still open.
Dr Handelman is creating a whole bunch of resources for people with ADHD to explore their potential.
You will find out what you can do to harness that 'impulsivity' and use your innate ADHD talents to create an amazing life.
Give it a go...It's free.
Also definitely diet like what was suggested.
Try to identify triggers that make your ADHD go off e.g sugar, flour, milk etc
Hope this helps.
- PRLv 71 decade ago
When I found that my son had ADHD, I read a book that helped me, so much. The book was called, "Allergies and the Hyperactive Child", by Dr. Doris Rapp. This book has so much helpful information. It is not a huge book to read, but thoroughly useful. You will probably have a much better understanding of what is happening and how better to control it - without medications. The book is only available through used booksites online and you can get it for very low price.
You can also Google:
ADHD and food sensitivities
ADHD and candida
ADHD and leaky gut
(But the little book mentioned above is so very helpful)
Other books: Gut Solutions; Going Against the Grain, or ask at the local bookstore chain for books about ADHD and how foods can affect it.
The basic idea regarding foods is that there is a problem within the digestive system. Due to damage done to the digestive tract, it is said that undigested food proteins seep through the intestines too soon, and enter the bloodstream before fully digested. These food proteins enter the bloodstream and brain chemisty and cause many problems. You may also see physical symptoms, sometimes. The books mentioned above, tell how to change and heal the damage, and how to help with symptoms, now. See what you think. This might be a way to avoid medications, if you really do your research. If you go this route, please pay special attention to the term "yeast die-off", which can have a temporary effect on symptoms.
- LilBit320Lv 41 decade ago
If you are concerned that your child has ADHD, have him evaluated by a professional. Preschool age is usually too young to tell though unless their behavior is really extreme. Children that age are often rambunctious and energetic. There are many treatment options available. Also, there is really no correlation to properly administered ADHD medication and drug addiction. If however the medication is prescribed to someone who doesn't need it, that can be an issue. A friend of mine was diagnosed as being hyperactive when she was a kid (they didn't call it ADHD back then), and was prescribed medication. She didn't need it because her problems were emotional rather than physiological or neurological. She and her friends used to get high on her medicine. ADHD is something to be approached with caution. There are a lot of other problems that can be mistaken for ADD/ADHD in children because the symptoms are very similar. Allegies to food additives, sensory problems, asperger's, early onset bipolar disorder and emotional issues can all look the same to the untrained eye. Also, a very bright, energetic kid who is perfectly normal can seem hyper.
- 1 decade ago
I was in the same boat as you not too long ago. Some people would say my son was fine, even some doctors. Others would say he had a problem. As he grew older, we were able to tell. Your son is still pretty young...don't worry about it now unless it is causing serious issues for him. Usually people find out once their child is in school. That is when (if there is a problem) it will show.
There are so many ADHD meds out there now. Not all of them are in the Riddlin family. My son is ADHD& BP, we were not in favor of meds, but when children have these problems and they are not getting some sort of treatment that works, it can hurt them in the long run. I went through hoops to make sure our son didn't HAVE to be on meds, I think everyone should make meds their last resort. BUT my son needed them and his quality of life has been soooo much better since. He is a much happier child and he has more self confidence AND he is healthy!
- How do you think about the answers? You can sign in to vote the answer.
- ?Lv 41 decade ago
Go to webmd.com and look up ADHD. I suspected my stepson of this for a long time and my husband was so afraid of the drugs that he could get put on that he took no action. My stepson has every symptom on the list and over the years his behavior keeps getting worse and worse. He's failing school, he can't keep friends, get's into a lot of trouble at school and home, etc. My husband just recently began to agree that SOMETHING needed to be done and my SS first doc's appointment was last week. He has to take some forms to school for the teachers to fill out and then go back to the doc next week. We don't know what they will say, but if something is suspected, you can at least talk to your doc to be sure and let them know your fears about the drugs. They might be able to help you. But I do believe it's best to do something now before it gets worse because it can affect them more and more as time goes on. My SS is 14, btw.
- Anonymous1 decade ago
You don't say how old your son is now, but you mentioned that in preschool the teachers said he had ADHD. This is WRONG! Aside from anything else, children of preschool age are too young to be diagnosed with this disorder. I can also tell you that NO ONE can force you to put your son on any kind of medication.
If he is in regular elementary school now, he might be old enough to be diagnosed. But you may want to take him to a naturopathic physician, who will recommend other methods of modifying his behavior, rather than medication.
- 1 decade ago
A lot of people just don't have tolerance for rambuncious children. They would mark any child with a lot of energy ADHD and put them on medication.
I would wait until he is in school. If he has problems concentrating or a learning disability due to ADHD, you'll see it in his grades.
Also, here is a link to the CDC with a list of symptoms:
It's good that you aren't being quick to jump on the Ritalin band wagon. Many kids are put on medication that don't need to be...
- Anonymous1 decade ago
Be careful there are a lot of myths out there...( if he does in fact have ADHD) you DO NOT always need to use prescription medications depending on how much it's effecting him. And if many ppl are not noticing a problem, he just might be an active kid....Good luck
Check out this website, it should help answer your questions and help you decide if it's necessary to speak w/ your DR
- CNJRTOMLv 51 decade ago
Cut out sugar and caffeine and make sure he gets at least 10 hours of sleep at night. At that age he may even need 11. Sugar, caffeine and lack of sleep can make a child appear to have ADHD. If you make those changes and it doesn't help, then consider seeing a doctor. Even if a doc says he needs meds, it is your decision to give them or not.
- Fedup VeteranLv 61 decade ago
I think a LOT of it has to do with the dyes that they put in foods...that and sugar (Not saying that your child eats a lot of sugar, but it can be the cause) The Dyes I know do wicked things to my kids after they eat a piece of candy or koolaid with it in it.
The EU even is going as far as BANNING those dyes...I don't think they put kids on prescriptions much over there either.
I also agree with the risk of going to hard core drugs.